I have recently (2 mos ago) been diagnosed with Hemicrania Continua. The traditional treatment for this involves high doses of indomethacin which I had been using and controls the head pain but leaves me with constant nausea/vomiting. So I sought out further help. The new, more experienced neuro put me on Verapamil Er 120 and a steroid taper. I took the Verapamil last night and got very dizzy and felt like I was going to pass out. Went immediately to bed. I felt very weak,tired,dizzy all day. I am a RN and at 1 pm my BP was 100/52 after 80 mg of prednisone and coffee,still dizzy and tired. I called the dr office and explained this. The MA called back and said the DR said to stay on it. I am wondering is this a drug my body will build a tolerance too? If not, I do not think this drug or maybe this dose is for me. thank you for any help. I just want a normal life back.
I also have this type of headaches & they are worse than your Normal migraines. I have been on Indomethacin for about 6 months & it has worked really well by itself as I took it in the AM & PM.
Before taking the indomethacin I was having 3-4 multiple headaches throughout Everyday for Months.
I am currently taking 25 mg twice a day is that the dosage they have you on?
My Dr. has never mentioned adding Verapamil but I looked up some information. It appears that Verapamil is primary use is for blood pressure,
Can I ask do you have High Blood Pressure & if so do they have you on any type of blood pressure medicine?
As one of the side effects is a decrease in blood pressures & dizziness. Also it did say that 180 mg. is the correct dosage for these type of headaches.
As far as the Indomethacin making you nauseated/ vomiting it made me feel the same way until about the 3rd month. So you might severely give the indomethacin a chance first before adding the Verapamil. But definitely discuss all of this with your Dr. if you are concerned it sounds like it is time to make an appts.
Keep me updated on how things go for you.
I will send you a friend request if you could shoot,me a private message I would appreciate it.
Best of wishes to you & take care of yourself.
I have been on verapamil for years. Yes, it is a blood pressure medication, but most migraine medications are used for other problems. Your body will adjust to that level. I was on a higher dose, but had to gradually increase. I was changed to atacand 2mg in am and 4mg in pm. But, the only medication that seems to help me is methergine. The only negative is that it is potentially harmful to the heart and other organs. Every 6 months I need to get an Eco-cardiogram, abdominal CT and a chest x-ray. Because it's Ergat, I have to be off it it for 30 days. It sucks being off. But, I've had 2 rounds of botox. The first one lasted 2 months! I'm hoping the 2nd round will make my migraines not as bad for the next 30 days. My best advise is to give medications time to work.
No, hemicrania headaches (paroxysmal and continua) are not a form of migraine. Research the TAC headaches. They are in a totally different classification from migraine headaches. I have chronic paroxysmal hemicrania, but since I can't take Indocin, I take 240 verapamil ER 2 times a day as a preventative (prophylactic) treatment. I do have low blood pressure now, which I suppose is from the verapamil, but the only symptom I notice is extreme tiredness. I don't know if your body builds a tolerance to it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Hi folks anyone out there use verapamil for migraines? is this maintenance pill? I started it today?
Posted 27 Jul 2010 • 1 answer
Posted 19 Mar 2012 • 1 answer
Posted 6 Mar 2013 • 16 answers
Posted 12 Feb 2014 • 1 answer
Verapamil - I have been getting auras from migraines nearly everyday..my heart starts to race when i
Posted 8 Mar 2014 • 1 answer